Saturday, 28 September 2013

A not so cunning plan

This wasn't a subject I ever expected to have to touch on. In fact the need for a post brought me back to the age old phrase “common sense”. Whoever first called it “common” probably needs to be sued for false advertising, because it doesn't seem to be that common at all.

The topic? Playing about with medication.

(Yes indeed. Image from

However frustrating a relationship you have with your doctor, they are there to help you. I can understand the frustration – I remain resolutely unimpressed with my GP surgery and their apparent allergy to reading notes but all I've needed for the last six months are repeat prescriptions so there’s been little room for them to mess up or indeed improve. However it doesn't matter what you think of them – they still know more about the cocktail of medication you might be taking than you do.

Dealing with combinations of medicines isn't as simple as sticking “don’t consume alcohol whilst taking this” or “this interferes with the contraceptive pill” labels on things (and even the latter isn't so simple, given thinking has changed in recent years with regard to most antibiotics, and not everybody you meet in the medical world has caught up yet!). There are many different factors to consider in what can be prescribed to a given patient.

The peculiar problem with chronic conditions is that a lot of patients end up on more than one form of medication, and some are taking so many tablets a day you’d expect they’d rattle if you picked them up and shook them (no, that’s not an invitation for anyone to pick me up and shake me. I may not rattle but I will punch you in the face.) What you then run into with multiple different drugs is the concept of interaction.

Put simply, some medications behave better when they are combined with other drugs than others do.

Hands up if you've ever heard of Serotonin Syndrome? No, neither had I until the topic of medications interacting came up on a page I frequent recently.

Serotonin Syndrome is a potentially life-threatening reaction to drugs which affect the body’s natural level of serotonin, such as some SSRI antidepressant drugs and some opioid painkillers such as tramadol (a usual suspect for severe cases). It occurs when drugs are incorrectly combined or can be the result of an overdose of a single drug. Symptoms range from headaches to total renal failure and include uncontrolled muscle twitching, nausea and diarrhoea, hypothermia and tachycardia.

Something else you should probably know about Serotonin Syndrome: severe cases can and do kill.

The phenomenon gained widespread attention with the death of a college student in the USA in 1984. Libby Zion died of undiagnosed Serotonin Syndrome caused by the combination of the opioid pethidine and phenelzine which is used in the treatment of major depressive disorders, mistakenly combined by a medical intern. Her case led to the implementation of laws on the hours interns are allowed to work and greater supervision by their seniors.

(Just one Google search comes up with this table - a lot of those drugs are common in the treatment of chronic illnesses. Just something to think about.
Image from

Why this rather depressing interlude in the usual sunny climes of TRB? Well a message appeared on said page involving someone deciding they knew better than their doctor and ignoring the advice they had been given to not combine tramadol with their existing medication. The person then blamed their doctor for the plethora of symptoms which resulted from the toxic combination.

In short it could be deduced from the symptoms and medication involved that they’d given themselves an attack of Serotonin Syndrome. They wanted sympathy for this, but they most certainly did not get it.

One of the reasons I’m still only taking the one form of medication is that the reasonable options left either would interact with the amitriptyline (which has been so effective I don’t want to be taken off it) or are incredibly strong and not suitable for long term use. One of them in fact can only be used for about a year and then the withdrawal symptoms include seizures. Ouch.

Needless to say that while I can manage without such medication I will do so. I did take tramadol for a little while, and whilst I didn't suffer the drowsiness and confusion a lot of patients report as side effects it did upset my insides rather a lot and so was vetoed.  

The heart of the matter is that this is something that very much rests in the hands of medical practitioners – not patients. I definitely thinks it’s wise to smart up about what you’re taking so that you’re aware of what you can and can’t take with it (the label inside the packet should tell you a fair bit) but it’s idiotic to start taking your life into your own hands and combining, particularly when you have been told not to.

The same goes for taking yourself off medication without your doctor’s knowledge and therefore usually without the advised “weaning off” period. Going cold turkey from powerful medication is never going to be a pleasant experience, and it’s just not wise to do it of your own accord. 

I know it’s a phrase oft-repeated that chronic illness patients know more than the doctors who treat them, and that can lead to some complacency on the part of patients as to the role of or indeed need for their doctor, but in this instance it couldn't be further from the truth.

Nobody likes a smart arse. Particularly one they discover is not actually very smart at all.

Wishing you all many spoons xx


  1. Thank you for sharing. Have you ever taken a Fluroquinolone ? Cipro, Levaquin or Avelox ?

    1. Hi Terry - nope, just Amitriptyline and my brief flirtation with tramadol I'm afraid x

  2. Deffo agree here. My doc has prescribed me Tramadol and I've been on Amitriptyline for a few years now.

    I've been returning every month to discuss how the Tramadol is and have been having my dosage very slowly increased as it is yet to have much effect.

    Medication is most definately dangerous to mess about with and I'd much rather be in discomfort and get to the right place eventually than do myself more damage in the long run.

    Good Blog.

    1. I feel exactly the same Lisa, and I'm glad your GP is like Lauren's and keeping an eye on things - in the past I've pretty much been left to my own devices. That's fine for me as I'm very aware of this kind of thing, but I could see it being problematic for others. Hope it starts to work soon :) xx

  3. Tramadol does absolutely nothing for me, which is irritating. However my full cocktail does mean that I have to see a doctor every 2-4 weeks to check in and make sure that no side-effects are going unnoticed. And I *do not* meddle with the amounts unless I have a mutual understanding with my GP- I like, you know, living?

    Let's see- Pregablin, Diclofenac, Cocodamol, Fluoxetine, Nortriptyline, small chance of combination-related doom! I'm just very lucky in what my few side-effects are (drowsiness and constipation, it could be *far* worse!).

    1. It's good that they're keeping a check on you Lauren, and yes, you'd think we'd all rather like living wouldn't you? That's quite a list though dear :( I hope they're working for you! xx

  4. They're helping me to manage the pain better, but they don't deal with all of it. I'm hitting my upper threshold less often, but my background levels of pain have actually increased a little as the Pregablin makes it far more obvious as to which specific bit is causing a problem. For example it's not just my lower back, it's focused around this one tender point just left of the spinal column but is spread right across.

    Hopefully the OT visit will help even more around the house, and then I have to deal with a domiciliary physio as it's been suggested that a walker may help more than my hiking pole. I am not looking forward to either of these things as they're just more solid undeniable aspects of brokenness, but while I'm swallowing my pride for my PIP application I managed to get these organised too >.< xx